MAUDE Adverse Event Report: VOLCANO CORPORATION REVOLUTION 45MHZ IVUS IMAGING CATHETER; CATHETER, ULTRASOUND, INTRAVASCULAR

VOLCANO CORPORATION REVOLUTION 45MHZ IVUS IMAGING CATHETER; CATHETER, ULTRASOUND, INTRAVASCULAR
Model Number 89000
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal reference: (b)(4).Attempts to obtain patient information have been unsuccessful.Attempts to obtain the patient information were made via email and phone.All reasonably known patient information is included in this report.No tests/laboratory data was available.No information was available.The implant or explant dates are not applicable to this device.
 
Event or Problem Description
This case was reviewed and investigated according to the manufacturer's policy.It was reported for a therapeutic procedure, prior to the procedure, the user plugged in manufacturer's catheter device and received no image.A second catheter device of same was pulled and had the same issue no image (case #(b)(4)).At this point the doctor aborted the case.There was no harm to patient.The returned device was received damaged.Visual and microscopic inspection and functional testing were performed on the returned device.The proximal shaft of the returned device was separated at 655mm distal to the distal telescope strain relief.The shaft was slightly flattened at the break, indicating the shaft was kinked prior to the separation.The exposed drive cable was also kinked.A capacitance test was performed and the device failed.The capacitance was unstable to measure.No additional testing beyond the capacitance test was able to be performed due to the kink and shaft separation.The reported failure could not be duplicated.Device manipulation, impact and applied pressure during use can affect the integrity of the device.Unfortunately, we could not conclusively determine when or how the damage occurred.The instructions for use (ifu) cautions warns use of the device catheter is restricted to cardiovascular specialists who are familiar with, and have been trained to perform, the procedures for which this device is intended.It also warns to not advance the catheter if resistance is encountered.The catheter should never be forcibly inserted into lumens narrower than the catheter body or forced through a tight stenosis the ifu further cautions the device is a delicate scientific instrument and should be treated as such.- clean guide wire and flush catheter thoroughly with sterile heparinized normal saline before and after each insertion.- do not attempt to connect the catheter to electronic equipment other than the designated systems.- never attempt to attach or detach the catheter while the pim motor is running.To do so may damage the connector.- avoid any sharp bends, pinching, or crushing of the catheter.- do not kink or sharply bend the catheter at any time.This can cause drive cable failure.Do not insert the catheter into a guide catheter at an insertion angle greater than 45°.Do not use any catheter that has been kinked or sharply bent.The manufacturing documentation for this device was reviewed and the device met all quality and manufacturing release criteria.There were no nonconforming material reports or deviations noted that would contribute to the reported failure mode.This complaint will be monitored as part of complaint data analysis.This event is being reported because there is a potential for harm if the event were to recur as the shaft separation occurred in a location that enters the body.

Brand Name
REVOLUTION 45MHZ IVUS IMAGING CATHETER
Common Device Name
CATHETER, ULTRASOUND, INTRAVASCULAR
Manufacturer (Section D)
VOLCANO CORPORATION
2870 kilgore road
rancho cordova CA 95670
MDR Report Key6664942
Report Number2939520-2017-00059
Device Sequence Number13946245
Product Code OBJ
UDI-Device Identifier00184360000358
UDI-Public(01)00184360000358(17)180228
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K080891
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2018
Device Model Number89000
Device Catalogue Number805000001
Device Lot Number0035 50093017
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/26/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2017
Initial Report FDA Received Date06/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1